Nebraska, 2025

Flash Flood and Hail in Nebraska, June 12, 2025

June 12, 2025 · NWS LBF · 7 events in 1 county or zone

Severe thunderstorms developed along a stationary front, situated along the South Dakota and Nebraska Border during the early evening hours of June 12th. This activity tracked slowly to the south-southeast producing flash flooding in Valentine, along with golf ball sized hail and thunderstorm wind gusts up to 67 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed along a stationary front, situated along the South Dakota and Nebraska Border during the early evening hours of June 12th. This activity tracked slowly to the south-southeast producing flash flooding in Valentine, along with golf ball sized hail and thunderstorm wind gusts up to 67 MPH. This activity gradually moved south, merging with a second line of storms which developed over the Nebraska Panhandle. Storms continued to weaken as they tracked into southwestern and central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 12, 2:10 PM CST, 2 hours 55 minutes earlier. Its key messages:

  • A Slight Risk (Level 2 of 5) for severe thunderstorms this evening west of a Bassett through Ogallala line, with wind and hail the primary concerns.
  • A Slight Risk (Level 2 of 5) for severe thunderstorms Friday, mainly west of a Merriman through Callaway line, with wind and hail the primary concerns.
  • A Marginal Risk for severe thunderstorms on Saturday across all of western and north central Nebraska, with wind and hail the primary concerns.
  • The upper level pattern and surface front remaining over the region will up a general pattern for near to above average temperatures and near daily shower and thunderstorm chances through at least Tuesday of next week.
Area forecast discussion, Jun 12, 2:10 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
310 PM CDT Thu Jun 12 2025

.KEY MESSAGES...

- A Slight Risk (Level 2 of 5) for severe thunderstorms this
  evening west of a Bassett through Ogallala line, with wind
  and hail the primary concerns.

- A Slight Risk (Level 2 of 5) for severe thunderstorms Friday, mainly
  west of a Merriman through Callaway line, with wind and hail
  the primary concerns.

- A Marginal Risk for severe thunderstorms on Saturday across all of
  western and north central Nebraska, with wind and hail the primary
  concerns.

- The upper level pattern and surface front remaining over the
  region will up a general pattern for near to above average
  temperatures and near daily shower and thunderstorm chances
  through at least Tuesday of next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 310 PM CDT Thu Jun 12 2025

A surface trough from north central Colorado into western Cherry
County, as well as a stationary front across the northern Panhandle
east to just north of Cherry County will be a focus for
thunderstorms development late this afternoon/early evening. The
HREF mean MUCAPEs as high as 2000-2500 J/kg will be focused
along these boundaries, with 25-30kts of deep layer wind shear.
Storms, initially isolated will become scattered with clusters
of storms as they move east this evening. Models dissipate the
activity after midnight, east of Highway 83 into central
Nebraska. A Slight Risk (Level 2 of 5) for areas west of a
Bassett through Ogallala line this evening. The main threats are
large hail and damaging wind gusts with the strongest storms.
A tornado is possible near the surface front in the Pine Ridge
area.

For Friday into Friday night, a backdoor cold front will bring winds
to the east and southeast during the afternoon. This will bring
cooler highs from the low to mid 80s, with upper 80s to near 90s in
the southwest. Dewpoints will be higher in the low to mid 60s. The
surface front will become nearly stationary over north central
Nebraska, as surface low pressure extends from central Wyoming
to along the Colorado Front Range. SBCAPEs from 2000 to 3500
J/kg by late afternoon across western Nebraska prior to any
convection. The increase in instability and higher deep layer
shear from 25 to 35kts, will be more favorable for severe
storms. Also, conditions appear favorable for potential MCS
development across the western Sandhills and southwest Nebraska,
as shown by some of the CAMs members. The main severe weather
concerns are damaging wind gusts, especially if the linear
convection is realized, as well as large hail. However, with the
enhanced southeasterly low level flow and higher dewpoints,
the potential for a tornado exists from the southeast panhandle
into southwest Nebraska. There is a Slight Risk (Level 2 of 5)
for areas mainly west of a Merriman through Callaway line, with
a Marginal Risk to the east.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 310 PM CDT Thu Jun 12 2025

Warmer air returns Saturday, with surface winds becoming
southerly and the surface front lifting north into southwest
South Dakota through northeast Nebraska. High 90 to 95 return to
the area with dewpoints mostly in the mid 60s. A Marginal Risk
is in place across all of western and north central Nebraska and
much of surrounding region. An upper level disturbance will
cross the upper ridge axis Saturday night. Storms are expected
to be at least scattered, with 40-60 POPs across the entire
forecast area.

Slightly cooler behind this disturbance Sunday from the upper 80s to
around 90. Cooler in the 80s Tuesday into Wednesday as an upper
trough crosses the Northern and Central Plains. Chances of showers
and thunderstorms continue Sunday through Tuesday, with warmer and
drier conditions expected Wednesday and Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 100 PM CDT Thu Jun 12 2025

VFR conditions are expected to prevail through late tonight
across all of western and north central Nebraska. Scattered
thunderstorms are expected to develop late this afternoon and
linger well into this evening across portions of western and
north central Nebraska. Areas of MVFR and local IFR ceilings may
materialize Friday morning across northern Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Jun 12, 3:21 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
421 PM CDT Thu Jun 12 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-132130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
421 PM CDT Thu Jun 12 2025 /321 PM MDT Thu Jun 12 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered severe thunderstorms are expected this evening across
portions of north central into western Nebraska. The threat is
generally west of a line from Ogallala to Butte. Damaging winds and
large hail are the main severe weather threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered severe thunderstorms are again expected later Friday
across western and north central Nebraska. The main threat area is
along and west of a line from Merriman to Callaway. The main risks
will again be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed.

Taylor

The radar

The North Platte radar (KLNX), 109 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cherry

When
June 12, 5:05 PM CST
Where
Cherry County, 4.84 mi N of Valentine
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -100.550

Thunderstorm Wind, Cherry

When
June 12, 5:13 PM CST
Where
Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.860, -100.550

Hail, Cherry

When
June 12, 5:20 PM CST
Where
Cherry County, 0.69 mi N of Valentine
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.880, -100.550

Hail, Cherry

When
June 12, 5:21 PM CST
Where
Cherry County, 0.69 mi N of Valentine
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
42.880, -100.550

Hail, Cherry

When
June 12, 6:01 PM CST
Where
Cherry County, 9.88 mi NNW of Wood Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
42.770, -100.270

Flash Flood, Cherry

When
June 12, 6:10 PM CST to 9:30 PM CST
Where
Cherry County, 1.63 mi NNE of Valentine to 0.98 mi ESE of Valentine
Cause
Heavy Rain
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
42.892, -100.538

Storm chaser reports numerous streets under water in Valentine.

Hail, Cherry

When
June 12, 6:48 PM CST
Where
Cherry County, 17.28 mi W of Merritt Res
Measured
1.5 in hail
Reported by
Public
Coordinates
42.630, -101.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266515, 1266517, 1266518, 1266519, 1266522, 1266529, 1266530.